Featured news from NHIVNA
HIV-related news from NAM
Rare but severe liver side-effects reported among South African patients starting efavirenz-based ART
Michael Carter, 2016-05-27 10:00:00
efavirenz has been associated with rare but severe liver complications among patients
receiving antiretroviral therapy (ART) in South Africa. Writing in AIDS, investigators report three
patterns of efavirenz drug-induced liver injury (DILI), the most severe of
which involved necrosis with severe elevations in transaminases (ALT/AST) and
jaundice. Mortality rates were high.
“We observed three
patterns of injury, the most severe being submassive necrosis,” comment the
authors. “A high baseline CD4+ seemingly predicts risk of submassive
necrosis, with female sex and younger age additional factors.”
were especially concerned by the serious illness and deaths caused by the
side-effect, and stress: “it is important that clinicians are aware of
this phenomenon and manage it with rapid cessation of efavirenz when this
condition is suspected.”
Over 3 million
patients in South Africa have started ART. In 2013 guidelines were amended to
recommend first-line therapy with fixed-dose efavirenz/emtricitabine/tenofovir.
Guidelines were further amended in 2015 to recommend initiation of therapy at a
CD4 threshold of CD4 500 cells/mm3. Fixed-dose efavirenz-based ART
is also recommended for treatment-naïve pregnant women.
several hundreds of thousands of people in South Africa now start efavirenz-based ART.
Efavirenz is a
non-nucleoside reverse transcriptase inhibitor (NNRTI). Nevirapine also belongs
to this class of antiretrovirals and has been associated with hepatic
There is also some
evidence that initiating therapy with efavirenz may involve a risk of liver toxicity, with one study finding a rate of 7.7 per 100 person-years.
Now a team of
investigators has identified a new and severe type of drug-induced liver injury
caused by efavirenz.
Their cases series
comprised 81 patients (50 retrospective, 31 prospective) with a median age of
34 years. The majority (86%) were Black, the others of mixed ancestry. Most
(73%) were female. In the prospective group, 58% were pregnant when they
Median nadir CD4
count was approximately 350 cells/mm3.
of liver injury were excluded.
Three patients were
HBsAg positive and HBeAg negative but liver histology was consist with
treatment-related hepatotoxicity rather than liver disease caused by hepatitis
One patient had antibodies to hepatitis C
virus (HCV) but was HCV RNA negative.
There were no
cases of tuberculosis immune reconstitution reaction.
None of the
patients had the severe rash associated with nevirapine-related liver
A total of 73
patients had liver biopsies and three distinct patterns of drug-induced liver
injury were identified.
- Non-specific hepatitis
associated with grade 1 – 2 elevations in ALT/AST (17 patients).
- Mixed cholestatic-hepatitis
associated with grade 2 – 3 elevations in ALT/AST, alkaline phosphatase and
gamma-glutamyl transpeptidase and mild-to-moderate jaundice (20 patients).
- Submassive necrosis with grade
4 elevations in ALT/AST, severe jaundice and impaired blood clotting (36
The most severe
liver damage was the submassive necrosis, involving zonal/panzonal necrosis
with an immune-allergic pattern of inflammatory cells.
ALT/AST was significantly
higher with submassive necrosis (ALT 679 vs. 101 vs. 114 ui/l, p < 0.0001)
as was jaundice (total bilirubin 232 vs. 86 vs. 8 mmol/l, p = 0.003) compared
to the other forms of liver injury.
Three risk factors
were associated with the most severe form of liver injury.
- CD4 cell count above 350
cells/mm3 (OR = 9.4; 95% CI, 2.5-35.8, p < 0.001).
- Female gender (OR = 9.0; 95%
CI, 1.4-59.8, p = 0.023)
- Younger age (below 30 years, p
The mixed pattern
of liver injury was associated with CD4 cell count below 350 cells/mm3
(p < 0.004) and age over 30 years (p = 0.036).
hospitalised for a median of 28 days. The overall liver mortality rate was 11%,
ranging from 6% in the retrospective cohort to 19% in the prospective cohort.
The majority of deaths occurred within a week of presentation. Patients with
submassive necrosis were treated with corticosteroids (low-dose 0.25/kg/day
prednisone). Improvement was slow and biomedical markers took over six months
to return to normal.
patients successfully re-started ART with a protease inhibitor-based regimen.
have important implications for developing world ART programs, where millions
will be commenced on efavirenz-based ART regimens as criteria for initiation
are expanded,” conclude the authors. “Identifying markers that predict for risk
of severe efavirenz DILI and developing targeted monitoring strategies
(clinical and laboratory) is a research and policy priority.”